A 65 year old female arrived via ambulance with a heart rate of 220 and feeling very dizzy and lightheaded. After a 12 lead ECG, it was determined that she had a rhythm called supraventricular tachycardia (an arrhythmia originated above the ventricles resulting in a very, very fast heart rate).
I proceeded to give her the standard treatment... a fast acting medicine called Adenosine. I gave her 6 mg IV push and the heart rhythm never changed. I then gave her 12mg IV push and saw the characteristic long pause on the ECG (looks likeasystole )...which is the medicine "resetting" the heart back to normal. After the long pause, however, the heart went back to 220 beats a minute. I debated shocking her, but decided to give her someAmiodarone b/c the second ECG looked more wide complex then the first. After I gave her 150mg Amiodoarone her heart rate slowed down to the 160s, but had yet to revert back into a normal heart rhythm.
I left the room to check on another patient when the nurse pushed the code button and started screaming for help. I immediately ran back into the room expecting to see my patient inasystole... but instead found the patient's husband passed out on the ground. Unknown to us at the time, the husband had a habit of passing out in medical situations. After tending to the husband, I looked back up towards the wife. To my delight the husbands vasovagal episode scared the patient so much it caused her vagus nerve to fire strongly... which reverted her back into normal sinus rhythm!!!! She had failed three different drugs, but in the end all it took was her husband to pass out.
I told her to bring her husband to the hospital the next time she goes into SVT.